Digital Access

Digital Access
Access kcchronicle.com and all Shaw Media Illinois content from all your digital devices and receive breaking news and updates from around the area.

Home Delivery

Home Delivery
Want to make sure you receive the latest local news? We’ve got you covered! Get the best in local news, sports, community events, with focus on what’s coming up for the weekend. Weekly mail subscription offers

Text Alerts

Text Alerts
Choose your news! Select the text alerts you want to receive: breaking news, prep sports, weather, and more. Text alerts are a free service from Kane County Chronicle, but text rates may apply.

Email Newsletters

Email Newsletters
Sign up for free email alerts. We'll deliver news & updates to your inbox.
Local

Coroner warns of overdose deaths from heroin-fentanyl mix

Kane County Coroner Rob Russell is warning the public about synthetic fentanyl that is being mixed with heroin and leading to overdose deaths. Synthetic fentanyl, manufactured in China, is being mixed with Mexican heroin. Russell said he has heard estimates that the Chinese fentanyl 'is about 50 times more powerful than heroin and 80 to 100 times stronger than morphine.'
Kane County Coroner Rob Russell is warning the public about synthetic fentanyl that is being mixed with heroin and leading to overdose deaths. Synthetic fentanyl, manufactured in China, is being mixed with Mexican heroin. Russell said he has heard estimates that the Chinese fentanyl 'is about 50 times more powerful than heroin and 80 to 100 times stronger than morphine.'

GENEVA – Kane County is experiencing a spate of heroin overdose deaths, Kane County Coroner Rob Russell said, and – in some cases – it’s heroin mixed with fentanyl, an opioid pain killer.

In May, there were nine overdose deaths, six from heroin and three from heroin and fentanyl combined. In June, there were five overdose deaths, four from heroin and one from heroin-fentanyl combined, coroner records show.

The June 16 death of Michael Szot, 23, of Geneva, was the one caused by drug intoxication from a combination of heroin, fentanyl and diphenhydramine – an antihistamine – the autopsy and toxicology report showed. A secondary and contributing cause of death was bronchial asthma, the report stated.

Szot was convicted in a drunken driving crash that killed two people in July 2014. He was found dead in the library of Waubonsee Community College. In May, Szot spoke at Geneva High School, cautioning seniors not to drink and drive. His talk was part of his community service requirement.

Szot’s family did not return a voicemail message seeking comment.

The most heroin overdose deaths the county had was 27 in 2012, Russell said.

“We thought we had gotten over the mountain,” Russell said. “We are seeing the fentanyl mix. ... The synthetic fentanyl from China is hitting all the suburbs. The thing about this synthetic fentanyl – I’ve heard estimates that it is about 50 times more powerful than heroin and 80 to 100 times stronger than morphine.”

Dennis Wichern, special agent in charge at the Drug Enforcement Administration in Chicago, said new Chinese chemicals in fentanyl were not being picked up in routine toxicology testing.

“They have had to start to do advanced testing for it,” Wichern said. “It is an extension of the spice and bath salts deaths we were seeing. All the Chinese chemicals … evolved from that. It’s being mailed internationally directly to traffickers in Mexico and being added to Mexican heroin to give it a boost.”

Hospital-grade fentanyl is a pain killer, but the changes being made overseas make it dangerously powerful, Wichern said.

“We’ve got pure fentanyl more powerful than oxycodone,” Wichern said. Oxycodone is the generic for OxyContin, a highly addictive pain killer.

Wichern said the spike in heroin-fentanyl deaths began last fall with reports of deaths from “bad heroin.”

“There is no quality control on the street,” Wichern said. “[Addicts] are risking their lives, no matter what they take.”

Last year, the DEA issued a nationwide alert on fentanyl as a threat to health and public safety. In June, the DEA issued a warning to police about the dangers of field-testing fentanyl, as it is readily absorbed through the skin. Instead, the DEA urged police and first responders to take suspected fentanyl directly to a lab.

Naxolone can reverse opiate overdose, Russell said, but he cautioned that the aftercare is more critical, because – once it wears off – the power of the synthetic fentanyl in the body can continue on.

Russell said he wants to warn the public that this new, more powerful drug is more dangerous to use – by itself or in combination with heroin.

“If they use a similar amount that they’ve used with heroin, then they wind up dead because it’s so much more powerful, with the synthetic fentanyl,” Russell said. “We’re working ... to get the word out.”

“Respiratory depression [from overdose] can happen quickly, so make sure there is Narcan [naxolone] on hand and that everyone knows the signs of overdose: unresponsive, dark lips and fingernails, pale, clammy, sweaty skin, shallow raspy breathing [with] gurgling sounds,” a flier to be distributed states, in part.

“We’re trying to do what we can do,” Russell said.

On the web

Visit KCChronicle.com to view a video associated with this story.

Loading more